Editor-In-Chief: C. Michael Gibson, M.S., M.D. 
There are only scattered reports of overdosage with intravenous Quinidine, but overdoses with oral Quinidine have been well described. Death has been described after a 5–gram ingestion by a toddler, while an adolescent was reported to survive after ingesting 8 grams of Quinidine.
The most important ill effects of acute Quinidine overdoses are ventricular arrhythmias and hypotension. Other signs and symptoms of overdose may include vomiting, diarrhea, tinnitus, high–frequency hearing loss, vertigo, blurred vision, diplopia, photophobia, headache, confusion, and delirium.
Serum Quinidine levels can be conveniently assayed and monitored, but the electrocardiographic QTc interval is a better predictor of Quinidine–induced ventricular arrhythmias.
The necessary treatment of hemodynamically unstable polymorphic ventricular tachycardia (including torsades de pointes) is withdrawal of treatment with Quinidine and either immediate cardioversion or, if a cardiac pacemaker is in place or immediately available, immediate overdrive pacing. After pacing or cardioversion, further management must be guided by the length of the QTc interval.
Quinidine–associated ventricular tachyarrhythmias with normal underlying QTc intervals have not been adequately studied. Because of the theoretical possibility of QT–prolonging effects that might be additive to those of Quinidine, other antiarrhythmics with Class I (disopyramide, procainamide) or Class III activities should (if possible) be avoided. Similarly, although the use of bretylium in Quinidine overdose has not been reported, it is reasonable to expect that the α–blocking properties of bretylium might be additive to those of Quinidine, resulting in problematic hypotension.
If the post–cardioversion QTc interval is prolonged, then the pre–cardioversion polymorphic ventricular tachyarrhythmia was (by definition) torsades de pointes. In this case, lidocaine and bretylium are unlikely to be of value, and other Class I antiarrhythmics (disopyramide, procainamide) are likely to exacerbate the situation. Factors contributing to QTc prolongation (especially hypokalemia and hypomagnesemia) should be sought out and (if possible) aggressively corrected. Prevention of recurrent torsades may require sustained overdrive pacing or the cautious administration of isoproterenol (30–150 ng/kg/min). Return to top
Quinidine–induced hypotension that is not due to an arrhythmia is likely to be a consequence of Quinidine–relatedα–blockade and vasorelaxation. Simple repletion of central volume (Trendelenburg positioning, saline infusion) may be sufficient therapy; other interventions reported to have been beneficial in this setting are those that increase peripheral vascular resistance, including α–agonist catecholamines (norepinephrine, metaraminol) and the Military Anti–Shock Trousers. Return to top
To obtain up–to–date information about the treatment of overdose, a good resource is your certified Regional Poison Control Center. Telephone numbers of certified poison control centers are listed in the Physicians' Desk Reference (PDR). In managing overdose, consider the possibilities of multiple–drug overdoses, drug–drug interactions, and unusual drug kinetics in your patient. Return to top
Adequate studies of orally–administered activated charcoal in human overdoses of Quinidine have not been reported, but there are animal data showing significant enhancement of systemic elimination following this intervention, and there is at least one human case report in which the elimination half–life of Quinidine in the serum was apparently shortened by repeated gastric lavage. Activated charcoal should be avoided if an ileus is present; the conventional dose is 1 gram/kg, administered every 2–6 hours as a slurry with 8 mL/kg of tap water.
Although renal elimination of Quinidine might theoretically be accelerated by maneuvers to acidify the urine, such maneuvers are potentially hazardous and of no demonstrated benefit.
Quinidine is not usefully removed from the circulation by dialysis.
Following Quinidine overdose, drugs that delay elimination of Quinidine (cimetidine, carbonic–anhydrase inhibitors, diltiazem, thiazide diuretics) should be withdrawn unless absolutely required. Return to top
Adapted from the FDA Package Insert.